| Model Number |
23NBL |
| Medical Device Problem Code |
Material Separation (1562)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Code Available (3191)
| Date of Event |
01/25/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # unk.A manufacturing record evaluation was performed for the finished device lot number and no non-conformances were identified.Attempts have been made to obtain the following information and to retrieve the device: what was the anatomical position of the trocar? what was the patient¿s bmi (body mass index)? was there any torquing of the cannula with a device inserted? was there any torquing of the cannula without a device inserted? at the time of the device breaking, was there an instrument inside of the trocar? if yes, what instrument was is and what was being done with the instrument? was there any attempt made to remove the trocar prior to making the decision to convert to open? was the reason to convert solely related to the difficulties experienced with the trocar or were there other contributing issue? if yes, please explain.To date, the no additional information has been received and no device has been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.
Event or Problem Description
It was reported that during a laparoscopic appendectomy, the doctor pulled the introducer out of the trocar and while manipulating tissue, the cannula of the trocar broke in the middle of the cannula.The doctor decided to convert to open to remove the trocar and complete the procedure.
Additional Manufacturer Narrative
(b)(4).Date sent: (b)(6)2020.H2: additional information received: device received on (b)(6)2020 but analysis has not yet been completed.Additional information was requested and the following was obtained: what was the anatomical position of the trocar? i do not know what was the patient¿s bmi (body mass index)? i do not know was there any torqueing of the cannula with a device inserted? i don¿t not know was there any torqueing of the cannula without a device inserted? i do not know at the time of the device breaking, was there an instrument inside of the trocar? if yes, what instrument was is and what was being done with the instrument? yes, grasper trying to manipulate tissue.Was there any attempt made to remove the trocar prior to making the decision to convert to open? no the surgeon was not aware the trocar was broken until the opened the patient.Was the reason to convert solely related to the difficulties experienced with the trocar or were there other contributing issue? if yes, please explain.No can you please confirm that the surgeon informed you that the decision to convert to an open procedure was not related to the alleged issues with the ethicon trocar device (and if not related to our ethicon device, what was that reason to convert to open)? "yes i can confirm that the decision to open was not predicated by the trocar however it was very fortunate they opened.".
Additional Manufacturer Narrative
(b)(4), date sent: 5/1/2020.D4: batch # t40a6w.H10=corrected data=b1; h1; h6 b1: is product problem? yes; is adverse event? no; is required intervention? no h1: type of reportable event is now malfunction due to additional information received (see h2 below).H6: patient codes: no consequences or impact to patient.H2: additional information received from customer: "i spoke with the surgeon and can confirm that he stated to me the decision to convert to an open procedure "was not" related to the alleged issues with the ethicon trocar device.The surgeon explained that he was struggling with the patient's anatomy, decided to open the patient and incidentally found the cracked off piece of trocar inside.It was our luck that it (trocar) was found and removed from our patient." upon review of the additional information received from customer, it was concluded that this event no longer meets the fda defined criteria for a serious injury and is now being considered a malfunction.Investigation summary the 23nbl device and photos were reviewed and it was determined that there was no evidence of the cannula material being defective.The distortion of the diameter of the cannula, as well as necking at the fracture point and fracture surface suggests that the material is ductile.The deformation observed in both cannula pieces does not suggest that the material is brittle nor that there is a material defect that contributed to the damage.This damage could have been caused by the user applying excessive force and torque to the device during insertion or manipulation of the trocar.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.